I’ve just recently discovered your website but have found it very informative. I am 23 and have a family history, on both my mother and father’s side, of male pattern hairloss. I too have been suffering, and in the last three months my hair loss has accelerated to such a degree that the hair on the front and top of my head is becoming increasingly thin, and my hair line is dramatically rising. I have recently started using Kirkland minoxidil (having used Rogaine whilst at university but then stopping as I couldn’t afford it) but not only is my scalp flaking a lot, but I am also losing a lot of hair on a daily basis. As I’ve only used it for under a month, do you think I should persist with the treatment as I have a years supply?
I have also recently bought dutasteride on the internet, having used propecia for 3 months but with no affect, only spots on my forehead. I realise that it takes longer than three months for the tablets to work but do you think I should see if the Dutasteride works as I am awaiting a two month supply in the post, or go back to propecia? Ultimately my hair loss is getting me down a great deal and being that I am so young and as this treatment is quite expensive, would it be better to save up for a hair transplant, and if so do you have any contacts in the UK that are not only reliable but might also be able to give me some impartial and helpful advise. Thank you so much in advance for your response as you can see my hairloss has left me really sad and I would really appreciate any advise you can give me. Many thanks again
There are many, many young men in a situation similar to yours. I can’t say for sure what you should or should not do, as you are not my patient — but my general advice would be to give the Propecia more than 3 months (8 months is my minimum trial period) to see any benefits. Especially at your age with early hair loss, Propecia tends to work better than minoxidil. I do not recommend dutasteride, not only because it stays in your system far longer than Propecia, but also because there have not been enough studies (to my satisfaction) that show any long-term effects the drug may have in a younger person, such as yourself. To find a doctor in the UK, I’d suggest looking at the ISHRS site’s physician search. Good luck.